Minnesota, 2010

Hail and Damaging Winds in Minnesota, June 1, 2010

June 1, 2010 · NWS MPX · 11 events in 6 counties and zones

A complex of thunderstorms developed across south central South Dakota during the pre-dawn hours. These storms continued to move eastward into southwest Minnesota during the morning, and generated an outflow boundary that created thunderstorms across south central and portions of southwest Minnesota prior to noon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$17,000
Crop damage
$25,000
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

A complex of thunderstorms developed across south central South Dakota during the pre-dawn hours. These storms continued to move eastward into southwest Minnesota during the morning, and generated an outflow boundary that created thunderstorms across south central and portions of southwest Minnesota prior to noon. Marginal instability and wind shear allowed for a few large hail reports, along with a few wind gusts of 50 to 60 mph. One large hail signature (Three-body Scatter) was noted with strongest early afternoon storm near Mankato, which produced copious amounts of small hail. The combination of the amount of hail, and the wind, crop damage was reported in Nicollet County, east of Nicollet, Minnesota. Eyewitnesses said that one to two foot drifts were noted with the hail swath, which sheared off young corn stocks.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jun 1, 5:23 AM CST, 5 hours earlier.

Area forecast discussion, Jun 1, 5:23 AM CST, 5 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
623 AM CDT TUE JUN 1 2010

.UPDATE...

ADDED 12Z TAF DISCUSSION BELOW.

&&

.DISCUSSION...

THE DETAILS OF THE ACTIVE PERIOD AHEAD ARE BECOMING MORE CLEAR EARLY
THIS MORNING BUT THE FORECAST IS DEPENDENT ON MORE SUBTLE FEATURES
SO CONFIDENCE IS NOT AS HIGH AS IT COULD BE...ESPECIALLY LATER IN
THE WEEK. NEAR TERM CONCERN WILL BE SEVERE AND HEAVY RAIN POTENTIAL
AS DISCUSSED BELOW. MOISTURE CHANNEL IMAGERY AND EVENING UA ANALYSIS
SHOWS A MUCH LESS AMPLIFIED PATTERN OF THE CONUS THAN OVER THE LAST
SEVERAL DAYS. HOWEVER...THE FLOW OVER CANADA IS VERY AMPLIFIED WITH
A WELL DEFINED OMEGA BLOCK IN PLACE. THE RIDGE AXIS PORTION OF THE
BLOCK EXTENDS ALONG THE B.C./ALBERTA BORDER AND WELL NORTHWARD INTO
THE ARCTIC. THE CLOSED LOW TO ITS EAST HAS BEEN IN PLACE OVER THE
CANADIAN PRAIRIES FOR THE LAST SEVERAL DAYS. A SHORTWAVE IS VISIBLE
ROUNDING THE BASE OF THIS LOW AND WILL IMPACT OUR WEATHER TODAY.
OTHERWISE...THE FAST WESTERLY AND FAIRLY ZONAL FLOW TO THE SOUTH OF
THE BLOCK WILL CONTINUE THROUGH THE WEEK AND SET THE STAGE FOR
SEVERAL SMALLER SCALE TROUGHS AND RIDGES TO TRAVERSE IT.
OVERALL...MODEL SOLUTIONS HAVE COME INTO BETTER AGREEMENT WITH THE
EVOLUTION OF THE MORE SIGNIFICANT FEATURES INTO THE WEEKEND WITH WET
AND DRY PERIODS BECOMING MORE CLEAR.

SEVERE WEATHER AND HEAVY RAIN THREAT TODAY AND THIS EVENING WILL BE
THE MAIN FOCUS. AFOREMENTIONED SHORTWAVE ROUNDING THE SOUTHERN
PERIPHERY OF THE CLOSED UPPER LOW OVER MANITOBA WILL HELP PUSH A SFC
COOL FRONTAL BOUNDARY SOUTHWARD ACROSS THE CWA TODAY WITH ANOTHER
WAVE CURRENTLY OVER THE WESTERN U.S. CROSSING THE AREA LATER ON
TODAY. WARM AND MOIST ASCENT ACROSS CENTRAL AND NORTHERN MN ALONG
WITH ELEVATED INSTABILITY CONTINUES TO GENERATE SCATTERED SHOWERS
AND THUNDERSTORMS EARLY THIS MORNING. THIS ACTIVITY LOOKS TO
CONTINUE AND WILL BECOME MORE NUMEROUS ACROSS EASTERN SOUTH DAKOTA
AND CENTRAL MN THROUGH THE LATE MORNING HOURS AS THE FRONT PUSHES
SOUTH. INSTABILITY WILL GROW ACROSS SOUTHERN MN INTO EARLY AFTERNOON
WITH MODERATE DEEP LAYER SHEAR ACROSS THE AREA. BETWEEN THE FRONT...
THE ARRIVAL OF THE SHORTWAVE FROM THE WEST...AND THE ARRIVAL OF THE
RIGHT REAR QUADRANT OF A 100 KT UPPER JET...THERE SHOULD BE PLENTY
OF SHRA/TSRA DEVELOPMENT ACROSS THE AREA BY MID AFTERNOON. EXPECT
THAT WESTERN AREAS WILL SEE AN INCREASE IN COVERAGE LATE THIS
MORNING AS THE FRONT SAGS SOUTH WITH AN EXPANSION IN COVERAGE ALONG
THE FRONT ACROSS MUCH OF THE AREA BY MID AFTERNOON AS THE FRONT...THE
UPPER SHORTWAVE...AND THE INCREASING INSTABILITY ALL INTERSECT.
INSTABILITY AND SHEAR PARAMETERS SUPPORT ORGANIZED CLUSTERS OF
STORMS WITH DAMAGING WINDS AND LARGE HAIL BEING THE MAIN SEVERE
THREATS...ESPECIALLY ACROSS THE CENTRAL AND SOUTHERN CWA. HEAVY RAIN
WILL ALSO BE A THREAT WITH PRECIPITABLE WATER VALUES QUICKLY
INCREASING TO AROUND 1.5/1.6 INCHES. STORMS SHOULD TRAIN IN A GENERAL
WEST TO EAST DIRECTION WHICH WILL INCREASE RESIDENCE TIME OVER ANY
GIVEN AREA BUT THE SOUTHWARD PROGRESSION OF THE FRONT SHOULD KEEP
THE SOUTHWARD PROGRESSION OF THE ACTIVITY STEADY. NEVER THE
LESS...HIGH RAINFALL RATES MAY LEAD TO ISOLATED PONDING/FLOODING. 1
HR FLASH FLOOD GUIDANCE VALUES ARE MOSTLY IN THE 3 TO 3.5 INCH RANGE
THOUGH THERE ARE A FEW COUNTIES THAT ARE AROUND 2.5 INCHES SCATTERED
AROUND THE AREA...NAMELY THE LE SUER/RICE/STEELE AREA IN SOUTH CNTRL
MN...WHICH IS WHERE THE BEST CHANCE FOR HEAVY RAIN EXISTS. ACTIVITY
IS EXPECTED TO CONTINUE INTO TONIGHT BEFORE WANING EARLY WEDNESDAY
MORNING.

HIGH PRESSURE WILL BUILD IN DURING THE DAY WEDNESDAY WITH NORTHERLY
SFC FLOW ACROSS THE AREA. ANOTHER SHORTWAVE WILL APPROACH IN THE
CONTINUED WESTERLY UPPER FLOW SO LOW POPS ARE WARRANTED ACROSS THE
SOUTH DESPITE THE PRESENCE OF HIGH PRESSURE. COOLER AIR WILL BE IN
PLACE AS WELL WITH NORTHERN AREAS LIKELY STRUGGLING TO REACH 70 WITH
LOW TO MID 70S SOUTH. THE HIGH WILL SLIDE TO THE EAST INTO THURSDAY
WITH SHORTWAVE RIDGING APPROACHING FROM THE WEST THURSDAY AFTERNOON.
MID LEVEL WARM ADVECTION ALONG WITH A SHORTWAVE WILL CROSS THE AREA
THURSDAY INTO FRIDAY. A SFC LOW WILL BE MOVING ACROSS THE CANADIAN
PRAIRIES AS WELL WITH A COLD FRONT EXTENDING SOUTHWARD WHICH WILL
ALSO CROSS THE AREA. THE GFS IS FASTER WITH THE PROGRESSION OF
FEATURES THAN THE NAM AND ECMWF WHICH IS NOT AN UNREASONABLE
SOLUTION BUT WILL GO AHEAD AND KEEP THE FORECAST FOR THURSDAY DRY
BUT INTRODUCE POPS FROM WEST TO EAST THURSDAY EVENING/NIGHT AS THE
WAA...WAVE...AND FRONT APPROACH. THERE LOOKS TO BE A BRIEF RESPITE
FROM SHRA/TSRA LATER FRIDAY OR FRIDAY NIGHT BUT ANOTHER SYSTEM LOOKS
TO BRING MORE SHRA/TSRA CHANCES SATURDAY INTO SUNDAY. HIGHS FROM
THURSDAY ONWARD WILL GENERALLY BE IN THE 70S.  ..MDB..

&&

.AVIATION.../12Z TAF ISSUANCE/

GENERALLY VFR CIG CONDITIONS EXPECTED ON AVERAGE EXCEPT IN
DEVELOPING SHOWERS AND THUNDERSTORMS FROM KRWF TO KRNH ON TO THE
SOUTH. THERE MAY ALSO BE A PERIOD OF MVFR CIGS FOR A SHORT TIME
BEHIND THE COLD FRONT MAINLY S OF A LINE FROM KRWF TO KMSP TO
KRNH. MID TO HIGH LEVEL CIGS INTO LATE MORNING OR NOON. INCREASING
INSTABILITY ADVECTION AHEAD OF THE SE MVG COLD FRONT WILL THEN CAUSE
SCT SHOWERS TO DEVELOP OVER MN. THE GREATER RISK OF THUNDERSTORMS
WILL BEGIN IN THE 20-21Z TIME FRAME...ESPECIALLY KRWF TO KMSP TO
KRNH. A LESSER CHANCE FOR KSTC. THE THREAT MOVES TO KEAU AFTER
22Z. VSBYS COULD GO DOWN TO 3-4SM IN SHOWERS AND THUNDERSTORMS
WITH JUST ABOVE MVFR CIGS. THE THREAT OF THUNDER WILL DECREASE
AFTER 01Z BUT WITH SHOWERS LINGERING UNTIL 04Z. CLEARING TOWARD
THE END OF THE TAF PERIOD MOST AREAS. WINDS TO REMAIN LIGHT BUT A
FEW SW GUSTS OVER SOUTH CENTRAL MN. WIND TURNING TO NNE BEHIND THE
COLD FRONT.

KMSP....VFR FOR THE ENTIRE PERIOD EXCEPT FOR THE TIME PERIOD OF
GREATEST RISK OF SHOWERS AND THUNDERSTORMS. VSBYS EXPECTED TO DROP
TO MVFR IN SHOWERS...BUT WILL NEED TO WATCH FOR ANY TRAINING OF
CONVECTION WHICH COULD LOWER CIGS TO MVFR. OTHERWISE THERE MAY BE
A BRIEF PERIOD OF MVFR CIGS BEHIND THE FRONT. SSW WIND DIRECTION
A LITTLE PROBLEMATIC FOR THE RUNWAYS AHEAD OF THE FRONT. WIND
SWITCHING TO NNE BEHIND THE COOL FRONT.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

MDB/JPR
Hazardous weather outlook, Jun 1, 3:05 AM CST, 7 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
405 AM CDT TUE JUN 1 2010

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
020915-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
405 AM CDT TUE JUN 1 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

STRONG TO SEVERE THUNDERSTORMS ARE LIKELY FOR MUCH OF THE OUTLOOK AREA
THIS AFTERNOON AND THIS EVENING...ESPECIALLY ACROSS SOUTH CENTRAL
MINNESOTA. THE MAIN SEVERE THREATS WILL BE LARGE HAIL AND DAMAGING
WINDS. HEAVY RAINFALL WILL ALSO BE POSSIBLE WITH ANY THUNDERSTORM
WHICH MAY LEAD TO PONDING OF WATER AND ISOLATED FLOODING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS WILL AGAIN BE POSSIBLE FROM THURSDAY NIGHT INTO THE
WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON
AND THIS EVENING ACROSS SOUTH CENTRAL MINNESOTA AND SOUTHERN
PORTIONS OF WEST CENTRAL WISCONSIN.

MDB

The radar

The Minneapolis radar (KMPX), 93 km away, was scanning. The volume nearest the first event began at 16:22 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 4 hail, 2 funnel cloud. Local standard time, as filed.

Hail, Nicollet

When
June 1, 10:23 AM CST to 10:25 AM CST
Where
Nicollet County, 4.92 mi SSW of Klossner
Measured
0.88 in hail
Reported by
Public
Coordinates
44.301, -94.456

The public reported mostly one-quarter inch hail that fell just south of New Ulm, but a few nickel size fell prior to the hail ending east of town.

Hail, Nicollet

When
June 1, 10:50 AM CST
Where
Nicollet County, 0.49 mi E of Nicollet
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
44.280, -94.190

Thunderstorm Wind, Nicollet

When
June 1, 10:58 AM CST to 11:02 AM CST
Where
Nicollet County, 1.47 mi SSE of Oshawa to 1.15 mi S of North Star
Measured
50 kt (58 mph) estimated gust
Crop damage
$25,000
Reported by
Emergency Manager
Coordinates
44.280, -94.090

The combination of loads of small hail, and strong winds caused crop damage east of Nicollet, Minnesota.

Hail, Nicollet

When
June 1, 11:04 AM CST to 11:05 AM CST
Where
Nicollet County, 2.69 mi NNW of North Mankato to 3.77 mi SE of North Star
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
44.217, -94.038

Several reports of quarter size hail occurred along Highway 169, north of Mankato, Minnesota, with drifts up to two feet reported along the road side.

Thunderstorm Wind, Martin

When
June 1, 12:20 PM CST to 12:25 PM CST
Where
Martin County, 0.85 mi SE of Fairmont to 1.29 mi NE of Fairmont
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
43.640, -94.460

Several trees were blown down in the City of Fairmont due to severe thunderstorm wind gusts.

Thunderstorm Wind, Martin

When
June 1, 12:30 PM CST to 12:31 PM CST
Where
Martin County, 0.69 mi S of Granada
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Post Office
Coordinates
43.690, -94.350

The City of Granada had a flag pole bent in half due to severe thunderstorm wind gusts.

Thunderstorm Wind, Martin

When
June 1, 12:35 PM CST to 12:36 PM CST
Where
Martin County, 0.85 mi SE of Fairmont
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
43.640, -94.460

Thunderstorm Wind, Faribault

When
June 1, 12:35 PM CST to 12:37 PM CST
Where
Faribault County, 0.69 mi N of Blue Earth
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
43.640, -94.100

Several large tree branches were blown down, and caused a garage roof to be damaged in the city of Blue Earth, Minnesota.

Hail, Blue Earth

When
June 1, 12:48 PM CST
Where
Blue Earth County, 2.03 mi NE of Benning
Measured
0.75 in hail
Reported by
Broadcast Media
Coordinates
44.220, -93.970

Funnel Cloud, Le Sueur

When
June 1, 1:00 PM CST to 1:02 PM CST
Where
Le Sueur County, 2.41 mi SSW of Pettis to 2.44 mi S of Pettis
Reported by
Trained Spotter
Coordinates
44.246, -93.912

A trained spotter noted a wall cloud approximately five miles southeast of Kasota that briefly produced a funnel cloud as the storm moved southeast across southern Le Sueur County.

Funnel Cloud, Rice

When
June 1, 1:11 PM CST
Where
Rice County, 0.99 mi E of Lansdale
Reported by
Trained Spotter
Coordinates
44.480, -93.410

A spotter reported a brief funnel cloud.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2010Every state in 2010This day in weather historyWarnings in Minnesota, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 223117, 223085, 223088, 223087, 223091, 223090, 223089, 223092, 223086, 223668, 223084.